Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Charleston, SC

August 12, 2004Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 12, 2004, 2:04 PM EDT for Berkeley County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 2:04 PM EDT (18:04 UTC)
Expired
Aug 12, 2004, 2:45 PM EDT
In force
41 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 11:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3311 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3311 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 121804
SVRCHS
SCC015-121845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 245 PM EDT

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 8 MILES SOUTHWEST OF CROSS...OR ABOUT 13 MILES WEST OF MONCKS
  CORNER...MOVING NORTHEAST AT 70 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CROSS AND EADYTOWN...

THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD
PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS.
VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3325 8036 3315 8018 3371 7965 3384 7987

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:37 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 10:37 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1037 AM EDT THU AUG 12 2004

.SHORT TERM /THIS AFTERNOON AND TONIGHT/...
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD CWFA DURING THE AFTERNOON
HOURS THEN MOVE NORTH OF THE REGION TONIGHT. SOME OF THE RAINFALL
WILL BE HEAVY BUT WIDESPREAD FLOODING IS NOT EXPECTED. ISOLATED
TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS THE
DECAYING CIRCULATION MOVES N. CURRENT FORECAST IN GOOD SHAPE SO NO
UPDATES PLANNED OTHER THAN FOR CONVECTIVE WATCHES.

&&

.LAKE WIND...WILL RAISE LAKE WIND ADVISORY FOR THIS AFTERNOON AND
TONIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...A BIT OF A LULL EXPECTED ON
FRIDAY IN THE WAKE OF BONNIE...WITH HURRICANE CHARLEY TO IMPACT THE
AREA BEGINNING FRIDAY NIGHT AND SAT. WITH CHARLEY EXPECTED TO MOVE
THROUGH THE FORECAST AREA ANY LITTLE CHANGE IN FORECAST TRACK CAN
HAVE A BIG IMPACT ON THE RESULTANT CONDITIONS. THE LATEST FORECAST
TRACK IS SLOWER AND FRTHR W THAN PREV TRACK WITH SLIGHTLY HIGHER
FORECAST WINDS. THIS COULD RESULT IN STRONGER WINDS AFFECTING THE
AREA AS THE SYSTEM SPENDS MORE TIME OVER THE WARMER GULF WATERS.
TROPICAL STORM FORCE WINDS ARE EXPECTED WITH HIGHER CONDITIONS
POSSIBLE PARTICULARLY CLOSER TO THE COAST. WILL HAVE TO IRON OUT
DETAILS SUCH AS PRECIP AMOUNTS AND TIDAL EFFECTS ASSOCIATED WITH
THIS SYSTEM AS THE EVENT DRAWS CLOSER AND THE FORECAST TRACK IS
NARROWED DOWN.

UPR TROUGH TO LINGER W OF THE REGION THROUGH MUCH OF THE FORECAST
PERIOD WITH A CONTINUED CHANCE OF PRECIP BUT CERTAINLY A LOWER
CHANCE THAN WITH TROPICAL SYSTEMS. POTENTIAL FOR FRONTAL BOUNDARY TO
STALL ALONG THE COAST THROUGH TUE...HOWEVER MUCH TO EARLY TO MAKE
ANY CHANGES THIS FAR OUT. GENERALLY CHANCE POPS EXPECTED THROUGH
MOST OF THE PERIOD WITH TEMPS NEAR OR JUST BELOW CLIMO.

&&

.MARINE...
WINDS AND SEAS ACROSS THE COASTAL WATERS QUIET NOW BUT WILL INCREASE
SIGNIFICANTLY THIS AFTERNOON AND EVENING AS BONNIE MOVES NORTHWARD.
WILL GO AHEAD AND ISSUE SMALL CRAFT ADVISORY FOR THE SOUTH CAROLINA
WATERS. OTHERWISE...UPDATE WILL ADJUST INITIAL CONDITIONS.

&&

.AVIATION...
DETERIORATING CONDITIONS THIS AFTN AS CONVECTION INCREASES IN
RESPONSE TO WHAT IS LEFT OF BONNIE MOVING INTO S GEORGIA. GOOD CHC
OF OCNL WIND GUSTS OVER 20 KT AT BOTH TERMS LATER THIS AFTERNOON AND
EVENING. DECREASED RNFL PROBABILITIES AFTER 03Z AT SAV AND 05Z AT
CHS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374.

&&

SCW
Hazardous weather outlook, Aug 12, 6:21 AM EDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
621 AM EDT THU AUG 12 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-131100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
621 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.TROPICAL WEATHER...TROPICAL STORM BONNIE WILL AFFECT THE AREA TODAY
AND TONIGHT. THE MAIN HAZARD EXPECTED WITH THIS STORM IS THE
POTENTIAL FOR TORNADOES. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.
.TROPICAL WEATHER...HURRICANE CHARLEY IS FORECAST TO IMPACT THE AREA
FRIDAY NIGHT AND SATURDAY WITH TROPICAL STORM FORCE WINDS AND HEAVY
RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. SEE THE LATEST ADVISORIES
AND STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 12, 9:27 AM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
927 AM EDT THU AUG 12 2004

AMZ354-GAZ114-116-117-137>141-121800-
COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN-
INLAND LIBERTY-INLAND MCINTOSH-LONG-TATTNALL-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE...
LUDOWICI...PEMBROKE...REIDSVILLE...TOWNSEND
927 AM EDT THU AUG 12 2004

...TORNADO WATCH IS IN EFFECT UNTIL 200 PM...

A TORNADO WATCH IS IN EFFECT UNTIL 200 PM FOR TATTNALL...LONG...
LIBERTY...BRYAN...AND MCINTOSH COUNTIES IN GEORGIA AS WELL AS MARINE
ZONE 354.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND INTO
THIS AFTERNOON IN THE WATCH AREA...WITH SOME OF THE STORMS POSSIBLY
PRODUCING TORNADOES.

EMLAW
Special weather statement, Aug 12, 12:05 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EDT THU AUG 12 2004

AMZ350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-121800-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-ALLENDALE-
BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...HALFMOON LANDING...HAMPTON...
HINESVILLE...LUDOWICI...METTER...MILLEN...MONCKS CORNER...PEMBROKE...
REIDSVILLE...RIDGELAND...SAVANNAH...SPRINGFIELD...ST. GEORGE...
STATESBORO...SYLVANIA...TOWNSEND...WALTERBORO...WILMINGTON ISLAND
1205 PM EDT THU AUG 12 2004

...TORNADO WATCH IS IN EFFECT FOR THE CHARLESTON COUNTY WARNING AND
ADJACENT COASTAL WATERS OUT TO 20 MILES...

TORNADO WATCH 743 IS IN EFFECT UNTIL 6 PM  FOR BERKELEY...
CHARLESTON...DORCHESTER...COLLETON...BEAUFORT...HAMPTON...
ALLENDALE AND JASPER COUNTIES IN SOUTH CAROLINA AND
SCREVEN...EFFINGHAM...CHATHAM...JENKINS...BULLOCH...CANDLER AND
EVANS COUNTIES IN GEORGIA...AS WELL AS MARINE ZONES 350 AND 352.

TORNADO WATCH 742 CONTINUES IN EFFECT UNTIL 200 PM FOR
TATTNALL...LONG...MCINTOSH...LIBERTY...AND BRYAN COUNTIES IN
GEORGIA AND MARINE ZONE 354.

TROPICAL STORM BONNIE WILL CONTINUE TO MOVE NORTHEAST. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN NUMBER AND STRENGTH WITH TORNADOES
AND DAMAGING THUNDERSTORM WINDS POSSIBLE.

EMLAW
Special weather statement, Aug 12, 12:48 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1248 PM EDT THU AUG 12 2004

GAZ088-100-101-SCZ040-042-043-047-121730-
ALLENDALE-BULLOCH-EFFINGHAM-HAMPTON-INLAND COLLETON-INLAND
JASPER-SCREVEN-
1248 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH
COUNTY...SCREVEN COUNTY...ALLENDALE COUNTY...HAMPTON COUNTY...JASPER
COUNTY AND COLLETON COUNTY THROUGH 130 PM EDT...

AT 1248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES SOUTHEAST OF BARNWELL TO 13 MILES EAST OF SYLVANIA TO 12
MILES WEST OF SPRINGFIELD...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SEIGLING...ALLENDALE...STALCO...OLIVER...NEWINGTON...ARCOLA...ULMER..
.SYCAMORE...BARTON AND KILDARE THROUGH 130 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Aug 12, 1:01 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
101 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     CROSS                   33.33N 80.15W
08/12/2004                   BERKELEY           SC   LAW ENFORCEMENT

            TREES DOWN ON RANGER RIVE IN CROSS.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:07 PM EDTTornado WarningCHSBerkeley23 min
Aug 12, 12:38 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester37 min
Aug 12, 1:00 PM EDTSevere Thunderstorm WarningCHSColleton30 min
Aug 12, 1:30 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester45 min
Aug 12, 3:35 PM EDTSpecial Marine WarningCHS85 min
Aug 12, 7:05 PM EDTSpecial Marine WarningCHS55 min
Aug 12, 7:34 PM EDTSpecial Marine WarningCHS56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.